After being on a higher dose of Cytomel and a lower dose of generic T4 for the last 6 weeks, I was feeling that the Cytomel was too high and the labs confirm it. No palpitations or anything like that, no big rush after taking my dose in the morning.....but I wasn't getting enough sleep and my skin became hideously dry. The reason the ratio of my dosages was changed was because the rT3 ratio came back slightly high and I was also still having some symptoms, especially non-pitting edema in my extremities, a myxedemous rash, Beau's lines on my thumb nails, dry skin, and occasional spastic and painful feet. I feel itchy like I'm allergic to myself....my hair itches me where it touches my neck and I have some pimples, which I never have. I have been allergy-tested numerous times with no positive results. After the last time an endo lowered my Cytomel, the hair didn't grow back when the dose was raised again, although it stopped falling out in large quantities. I have not been able to lose all the weight, which is distributed equally all over my body and resembles cellulite....I'm assuming that it is "myxedemous jelly-like material deposited under the skin" since I have had 5% body fat my whole life until now and have never had to diet, nor do I eat large quantities or junk food at all. Once again, the rT3 test has not come back and "there's a problem at the lab". But I think that in fact, based on these test results, I don't think it matters....that I just need to test for the right range in the FREEs and that's all. The edema really confuses me though, and it's quite painful.
October 12, 2011
100 mcg T4 (lowered from 112 mcg) 50 mcg Cytomel (raised from 41 and 1/2 mcg)
I cannot go back to the 112 mcg dose of T4 because it has red dye and I was coughing all thee time. I am going to lower the Cytomel back to the previous dose tomorrow. At that dose, the FREE T3 was 3.8....it surprises me that the T4 fell so much, as it had been about in the middle.
Thank you for your help.
Here are the results. Any comments would be appreciated.
So sorry, I realize that the previous dose for the Cytomel was 37 and 1/2 mcg, not 42 and 1/2, sorry...and the rT3 ratio was LOW, not high...below 2. I get dingy when my meds are off :- \ I found my previous labs, and on 112 mcg T4, the level was 1 .4 (.8 - 2.7 )
And I realize that my doctor, once again, forgot to write T4 FREE DIRECT, so I had the wrong test and can't compare it to the previous. I want to cry.
If you can't take the 112 mcg dose of the T4 and that seems to be what you need, have you thought about switching to Tirosint? Tirosint is T4 med in a gelcap; only ingredients are the medication, water and glycerin. It's about as hypoallergenic as it gets. Because it's a gelcap, it also dissolves more readily and is absorbed better than meds in pill form.
I totally agree that you should back off on the cytomel.
Have you considered that the edema could be caused by something other than thyroid?
As far as the weight - unfortunately for many of us, it doesn't "fall off" once our levels get higher. I can lose weight now, but I have to work at it.
Thanks for commenting. Yes, I've been tested for sodium and potassium and all that, kidney function, heart, estrogen and progesterone.....everything is fine. I do almost all my own cooking and eat little packaged foods, so I know my salt intake. The curious thing is that when I first went on Cytomel in addition to T4 two years ago, the edema went away almost immediately. I went from looking 8 months pregnant with a pumpkin head to being able to fit in all my old clothes in a little over a month. I've read that if there are too many challenges to one's metabolism (like endos saying that I don't need thyroid meds because of my TSH, and insisting on lowering them multiple times) the myxedema can become chronic. I'm so afraid that's what's happened. I was once put on a diuretic for the swelling before they found I had a goiter and was put on Synthroid.....it made me dizzy and faint and made my heart beat too fast. I had to stop taking it right away. Very distressing.
Given that on the 112 mcg T4, my level was still only 1.4 so not quite at the halfway level, and now it's .9, do you think I could try raising T4 to 125 mcg while lowering the Cytomel ? Raising the T4 has never seemed to have a big effect on my FREE T3 level. My insurance doesn't cover Tirosint and I guess I can't get into fighting with them about it until I actually know what my dose should be. It's the red dye that's the problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.